Pennsylvania, 2006

Damaging Winds in Pennsylvania, December 1, 2006

December 1, 2006 · NWS PHI · 5 events in 5 counties and zones

A squall line of thunderstorms that preceded and accompanied a strong cold front produced damaging winds in Eastern Pennsylvania. High temperatures preceding this front on December 1st were in the record breaking 60s and lower 70s throughout Eastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A squall line of thunderstorms that preceded and accompanied a strong cold front produced damaging winds in Eastern Pennsylvania. High temperatures preceding this front on December 1st were in the record breaking 60s and lower 70s throughout Eastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 1, 4:50 PM EST, 10 minutes earlier.

Area forecast discussion, Dec 1, 4:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EST FRI DEC 1 2006

.SHORT TERM /TODAY THROUGH SUNDAY/...

THIS FORECAST STARTS OUT WITH SOME WILD AND WOOLY WEATHER.
CONDITIONS OUTSIDE SEEM MORE LIKE SPRING THAN THE FIRST DAY OF
METEOROLOGICAL WINTER. LATEST SFC ANALYSIS SHOWS A SECONDARY LOW
PRESS OF 990 MB HAS FORMED OVER WESTERN NY STATE...WITH A STRONG
COLD FRONT EXTENDING SOUTH ACROSS CENTRAL PA INTO WESTERN VA. THE
AIRMASS AHEAD OF THE FRONT IS CHARACTERIZED BY SFC TEMPS IN THE LOW
TO MID 70S AND DEWPTS IN THE LOW TO MID 60S.  MAX CAPE IN THE WARM
SECTOR HAS INCREASED TO NEAR 1000 J/KG...A LITTLE HIGHER THAN WE
EXPECTED. WITH VERY STRONG WIND FIELDS AND LOW LVL CONVERGENCE...A
LINE OF INTENSE TSTMS HAS FORMED OVER THE SUSQ RIVER VLY AND WILL
LIKELY PRODUCE SOME SIGFNT WIND DAMAGE AS IT MOVES ACROSS OUR
FORECAST AREA THIS EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT
EITHER.

AFTER THE COLD FRONT PASSED BY...ROUGHLY BETWEEN 7 PM AND 9 PM THIS
EVENING...VERY STRONG WESTERLY WINDS AND COLD ADVECTION WILL MOVE
INTO THE AREA. WE HAVE EXPANDED THE HIGH WIND WARNING OVER MOST OF
THE FORECAST AREA FOR THIS EVENING...AS IS APPEARS THAT MOST OF OUR
LOCAL DECISION TREE CRITERIA WILL BE MET.  THIS INCLUDES 3 HR SFC
PRESS RISES OF GREATER THAN 5 MB...850 MB WINDS OVER 50 KT...AND
STRONG DOWNWARD MOTION. LIMITING FACTOR MIGHT BE LOW-LEVEL LAPSE
RATES...BUT MOST PARAMETERS APPEAR TO BE SUFFICIENT FOR SOME WIND
GUSTS UP TO 50 KT. GUSTY WINDS SHOULD GRADUALLY DIMINISH AFTER
MIDNIGHT.

REST OF THE SHORT TERM FORECAST IS MUCH SIMPLER.  SOME GUST WINDS
WILL CONTINUE ON SAT AS HIGH PRESS BUILDS IN BUT WILL DIMINISH SAT
NIGHT AND SUN AS THE HIGH CENTER MOVES BY. OF COURSE TEMPS WILL FEEL
SHARPLY COLDER BUT WILL ACTUALLY BE NEAR OR SLIGHTLY ABOVE NORMAL.
GOOD RADIATING CONDS WILL OCCUR SAT NIGHT AND TEMPS SHOULD FALL
BELOW FREEZING IN MOST AREAS. NO PRECIP IS EXPECTED THROUGH SUN.

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

A SHRTWV TROF ALOFT WILL APPROACH LATER ON SUNDAY AND IS FCST TO
TRIGGER DVLPMT OF A SFC LOW PRES OFF THE CAROLINA COAST SUN NIGHT.
THE SUBSEQUENT TRACK OF THE LOW IS UNCERTAIN ATTM WITH THE NAM
KEEPING IT MUCH CLOSER TO THE MID ATLANTIC COAST VS THE GFS AND LONG
RANGE ENSEMBLE. HAVE MAINTAINED A LOW CHANCE POP FOR MOST OF FCST
AREA FOR SUN NIGHT AND MONDAY.  TEMPS WOULD BE COLD ENOUGH FOR SOME
SNOW IN MANY AREAS AWAY FROM THE COAST...BUT CONFIDENCE IN GETTING
ANY MSRBL PRECIP IS NOT HIGH.

NO SIG WX IS EXPECTED AFTER MONDAY. NORTHEST FLOW ALOFT WILL PREVAIL
WITH A COUPLE OF FAST MOVING AND MOISTURE-STARVED CLIPPER TYPE
SYSTEMS MOVG THROUGH. EACH SYSTEM WILL BRING IN MORE COLD AIR AT THE
SFC WITH A TREND TOWARD BELOW NORMAL TEMPS.

&&

.AVIATION...

HAVE TRIED TO TIME THE SQUALL LINE PASSAGE IN THE 18Z TAFS, AND WILL
MONITOR IF A TIMING UPDATE IS NECESSARY. WE FORECAST LESSER GUSTS
WITH THE LINE AS ONE MOVES E THROUGH OUR TAF SITES AS THERE IS A BIT
OF A MARINE LAYER AFFECTING STABILITY NEAR MIV AND ACY. THE GUSTS
THAT ARE FORECAST ARE FAIRLY CONSISTENT WITH THE HIGH WIND
WARNING/WIND ADVISORY IN EFFECT. CONDITIONS IN ADVANCE OF THE FRONT
ARE MAINLY MVFR, DUE TO CIGS, AND THEY TRANSITION TO VFR AS CEILINGS
DISSIPATE FAIRLY SHORTLY AFTER THE FROPA. CIGS COULD LINGER FOR A
BIT OVER ABE AND RDG.

&&

.MARINE...

FORECAST HAS BEEN VERIFYING FAIRLY WELL, AND THERE WERE NO REALLY
SIG CHANGES TO THE WIND OR WAVE FORECASTS. BOOSTED THE SEAS A LTL
ALONG THE COAST, AND ENDED THE GALE A COUPLE OF HOURS EARLIER ALONG
THE LOWER BAY AND COAST. NEXT SYSTEM LOOKS LIKE IT MIGHT GENERATE
SCA CONDITIONS. AT LEAST THAT IS HOW WE FORECAST IT FOR NOW.

&&

.TIDES...

THE ADVISORY FOR MINOR TIDAL FLOODING ALONG EASTERN SHORE OF THE
UPPER CHESAPEAKE EXPIRED AT 415 PM, WITH TIDES FALLING SHORT OF
MINOR FLOODING LEVELS. THEY WILL NOT LOWER TOO MUCH INTO THE EARLY
EVENING AS THE STRONG SOUTHERLY FLOW WILL CONTINUE, BUT WE WOULD
NEED DEPARTURES TO APPROACH 3 FT BEFORE THE FROPA OCCURS AND DO NOT
THINK THAT WILL HAPPEN.

REGARDING BLOWOUT TIDES, THE GFS SSE GUIDANCE IS GIVING THEM TO US
LATE THIS EVENING DESPITE ONLY A FEW HOURS OF OFFSHORE FLOW. THE NGM
BASED ECS GUIDANCE IS MORE CONSERVATIVE REGARDING THAT, BUT A
COMPROMISE BETWEEN THE TWO FOR TOMORROWS FIRST LOW TIDE SEEMS IN
ORDER. THAT WOULD GIVE MARGINAL BLOWOUT TIDES. WE HAVE ISSUED A LOW
WATER ADVSISORY THAT SHOWS IN THE CWF AND AN MWS FOR THE COAST AND
DE BAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HIGH WIND WARNING UNTIL 1 AM EST SATURDAY FOR PAZ054-055-
     060>062-067>071.

     SEVERE THUNDERSTORM WATCH UNTIL 10 PM EST FRIDAY FOR PAZ054-055-
     060>062-067-071.

NJ...HIGH WIND WARNING UNTIL 1 AM EST SATURDAY FOR NJZ001-007>010-
     012-015>019.

     WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR NJZ013-014-020>027.

     SEVERE THUNDERSTORM WATCH UNTIL 10 PM EST FRIDAY FOR NJZ001-
     007>010-012-015-017>019.

DE...HIGH WIND WARNING UNTIL 1 AM EST SATURDAY FOR DEZ001.

     WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR DEZ002>004.

MD...HIGH WIND WARNING UNTIL 1 AM EST SATURDAY FOR MDZ008.

     WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR MDZ012-015-019-020.

AN...LOW WATER ADVISORY FROM 10 AM TO 1 PM EST SATURDAY FOR
     ANZ450>455.

     GALE WARNING UNTIL 7 AM EST SATURDAY FOR ANZ431-450>455.

     LOW WATER ADVISORY FROM 12 PM TO 4 PM EST SATURDAY FOR ANZ430-
     431.

     GALE WARNING UNTIL 2 AM EST SATURDAY FOR ANZ430.

&&

SHORT TERM...AMC
LONG TERM....AMC
AVIATION/MARINE...DELISI
Hazardous weather outlook, Dec 1, 5:00 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EST FRI DEC 1 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-021000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
500 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDITION CENTER HAS PLACED EASTERN PENNSYLVANIA AND
NORTHWESTERN NEW JERSEY IN A MODERATE RISK OF SEVERE THUNDERSTORMS
FOR THIS AFTERNOON. THEY HAVE ALSO PLACED THE REST OF NEW JERSEY
AND THE DELMARVA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. PLEASE
REFER TO THE SPCS WEBSITE FOR MORE INFORMATION.

A HIGH WIND WARNING IS IN EFFECT FOR PARTS OF NORTHEASTERN
PENNSYLVANIA AND NORTHWESTERN NEW JERSEY FOR THIS AFTERNOON AND
EVENING. A WIND ADVISORY IS IN EFFECT FOR PARTS OF SOUTHEASTERN
PENNSYLVANIA, CENTRAL AND SOUTHERN NEW JERSEY, AND THE DELMARVA.
PLEASE REFER TO THE LATEST STATEMENTS FOR MORE INFORMATION.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE EASTERN SHORES OF
THE CHESAPEAKE BAY FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO SIGNIFICANT WEATHER IS EXPECTED FROM THIS WEEKEND THROUGH NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR TODAY.

ROBERTSON

In the hours before

Special weather statement, Dec 1, 3:05 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 PM EST FRI DEC 1 2006

NJZ001-007-PAZ054-055-060>062-012315-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON
305 PM EST FRI DEC 1 2006

...LINE OF STRONG TO SEVERE STORMS APPROACHING THE AREA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS CURRENTLY MOVING
THROUGH CENTRAL PENNSYLVANIA. INDIVIDUAL STORMS ARE RACING
NORTHEAST VAT 70 MPH. THIS LINE IS EXPECTED TO CROSS THE REGION
BETWEEN 4 PM AND 6 PM THIS AFTERNOON. THE GREATEST THREAT FOR
SEVERE WEATHER AT THIS TIME IS IN THE POCONOS AND SUSSEX COUNTY
NEW JERSEY.

A FRAGMENTED LINE OF SHOWERS AND THUNDERSTORMS IS TRYING TO
ORGANIZE FARTHER TO THE SOUTH IN THE LOWER SUSQUEHANNA VALLEY. IF
THIS LINE CAN CONSOLIDATE, THEN THE SEVERE WEATHER THREAT WOULD
ALSO EXTEND INTO BERKS COUNTY, THE LEHIGH VALLEY AND THE REST OF
NORTHWEST NEW JERSEY.

IF YOU SEE THREATENING WEATHER, PLEASE HEAD INDOORS IMMEDIATELY.
POSTPONE NON-ESSENTIAL DRIVING. WHILE THE HIGHEST WIND THREAT WILL
BE WITH THE LINE, HIGH WINDS COULD STILL OCCUR FOR A FEW HOURS
BEHIND THE LINE OF STORMS.

GIGI/GORSE
Local storm report, Dec 1, 4:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     NON-TSTM WND GST WILMINGTON              39.74N 75.53W
12/01/2006  M50.00 MPH       NEW CASTLE         DE   ASOS

            A 50 MPH WIND GUST WAS MEASURED AT THE NEW CASTLE COUNTY
            AIRPORT NEAR WILMINGTON.

&&

GORSE
Local storm report, Dec 1, 4:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST READING                 40.34N 75.93W
12/01/2006  M45.00 MPH       BERKS              PA   ASOS

            A 45 MPH WIND GUST WAS MEASURED AT THE READING AIRPORT.

0314 PM     NON-TSTM WND GST DOVER                   39.16N 75.52W
12/01/2006  M47.00 MPH       KENT               DE   ASOS

            A 47 MPH WIND GUST WAS MEASURED AT THE DOVER AIR FORCE
            BASE.

0320 PM     NON-TSTM WND GST MOUNT POCONO            41.12N 75.36W
12/01/2006  M46.00 MPH       MONROE             PA   ASOS

            A 46 MPH WIND GUST WAS MEASURED AT THE MOUNT POCONO
            AIRPORT.

0335 PM     NON-TSTM WND GST ATLANTIC CITY           39.36N 74.44W
12/01/2006  M43.00 MPH       ATLANTIC           NJ   ASOS

            A 43 MPH WIND GUST WAS MEASURED AT THE ATLANTIC CITY
            INTERNATIONAL AIRPORT.

0337 PM     NON-TSTM WND GST WILMINGTON              39.74N 75.53W
12/01/2006  M50.00 MPH       NEW CASTLE         DE   ASOS

            A 50 MPH WIND GUST WAS MEASURED AT THE NEW CASTLE COUNTY
            AIRPORT NEAR WILMINGTON.

&&

GORSE

The radar

The State College radar (KCCX), 161 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
December 1, 5:00 PM EST to 5:30 PM EST
Where
Berks County, Strausstown to Douglasville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.500, -76.180

A line of severe thunderstorms knocked down several trees and wires throughout Berks County.

Thunderstorm Wind, Carbon

When
December 1, 5:10 PM EST to 5:40 PM EST
Where
Carbon County, New Mahoning to Weissport
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.800, -75.800

A line of severe thunderstorms caused wind damage in the southern part of Carbon County. Trees and wires were knocked down. Power outages were reported in Weissport. In Jim Thorpe, scaffolding around Saint Joseph's Church was blown down. Wires were knocked down along Pennsylvania State Route in Mahoning Township. No serious injuries were reported.

Thunderstorm Wind, Monroe

When
December 1, 5:20 PM EST to 5:50 PM EST
Where
Monroe County, Blakeslee to Saylorsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.100, -75.620

A line of severe thunderstorms knocked down several trees and wires throughout Monroe County. The combination of high winds and the severe thunderstorms caused about 65,500 Pennsylvania Power and Light customers to lose power throughout its eastern Pennsylvania service area including Monroe County. About 11,000 of its customers were still without power on the 2nd. The last 100 in Monroe County had power restored on the 3rd.

Thunderstorm Wind, Lehigh

When
December 1, 5:30 PM EST to 6:00 PM EST
Where
Lehigh County, Jacksonville to Center Vly
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.670, -75.820

A line of severe thunderstorms knocked down several trees and wires throughout Lehigh County. In Allentown, a sign was blown off a Dollar General store and struck and injured a 30-year-old passerby. In Washington Township, greater than 100-year-old trees were knocked down. The combination of high winds and the severe thunderstorms caused about 65,500 Pennsylvania Power and Light customers to lose power throughout its eastern Pennsylvania service area including Lehigh County. About 11,000 of its customers were still without power on the 2nd. The last 100 in Lehigh County had power restored on the 3rd.

Thunderstorm Wind, Northampton

When
December 1, 5:35 PM EST to 6:05 PM EST
Where
Northampton County, Mt Bethel to Bethlehem
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.900, -75.120

A line of severe thunderstorms knocked down hundreds of trees and numerous wires throughout Northampton County, but affected the slate belt region in the upper part of the county the hardest. Upper Mount Bethel Township had the worst reported damage. In the township, the damaging winds knocked a mobile home off its foundation on Lake Minsi Drive, damaged another home to the point that might make it uninhabitable. Garages, porches, gazeboes and sheds were either blown over or damaged by fallen trees. Many shingles were blown off roofs. About 10 roadways were closed in the township. Sections of Creek Road, Lake Minsi Drive, Blue Mountain Drive, Gallery Lane, Fox Gap Road and Turkey Ridge suffered the most damage and many were closed the longest.|Elsewhere in the county in Portland Borough, many huge trees were knocked down. One downed tree badly damaged three prized vehicles kept in one garage. Two uprooted trees were leaning on another home. In Bangor Borough, two trees fell onto and damaged a home. In Bethlehem Township, a downed tree damaged a pick-up truck. A wind gust to 62 mph was measured in Lehigh Township.|About 13,000 homes and businesses lost power throughout the county; all were restored on the 3rd. |

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8860, 8861, 8863, 8862, 8880.